Maryland, 2013Flash Flooding in Maryland, July 12, 2013
July 12, 2013 · NWS LWX · 5 events in 3 counties and zones
A frontal boundary moved northward and stalled over the Mid-Atlantic/I-95 corridor overnight. An upper level low approached the region and a upper level jet added to enhanced lift in the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary moved northward and stalled over the Mid-Atlantic/I-95 corridor overnight. An upper level low approached the region and a upper level jet added to enhanced lift in the region. Heavy rain caused a lot of flash flooding with amounts up to seven inches in less than 6 hours recorded near Washington Dulles Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 8:31 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 11, 8:31 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EDT THU JUL 11 2013
.SYNOPSIS...
A COLD FRONT WILL REMAIN STALLED OVER THE DELMARVA PENINSULA AND
SOUTHEASTERN VIRGINIA THROUGH THIS WEEKEND. HIGH PRESSURE WILL
BUILD WEST FROM THE WESTERN ATLANTIC EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
LTST SFC ANALY DEPICTS A STALLED CDFNT ALONG THE I-95 CRRDR...
WHILE HIPRES RESIDES OVER THE GRTLKS. AN ANIMATION OF WATER
VAPOR IMGRY SUGGESTS AN UPR LOW ROTATING ABV THE SFC HIGH...ALSO
OVER THE GRTLKS.
ALTHO CWFA WL BE ON THE NW SIDE OF THE CDFNT...THERE ARE SVRL
FACTORS SUPPORTING A ROUND OF SHRA/TSRA OVNGT...AS EVIDENCED BY
RECENT RADAR TRENDS. FIRST...HGTS WL BE DROPPING AS THE UPR LOW
NEARS. SECONDLY...THE CWFA WL BE W/IN RRQ OF AN UPR JET. ITS ONLY
ABT 60-70 KT...BUT IT/S SUFFICIENT TO SUPPORT LIFT. THIRD...
BELIEVE THAT THERE ARE/WL BE A CPL WK IMPULSES GLIDING ALONG THE
STALLED SFC BNDRY.
RECENT HRRR RUNS VERIFYING QUITE NICELY...AS SWRN CWFA FILLING IN
W/ PCPN ECHOES. HV ALREADY ADJUSTED DATABASE TO EMPHASIZE THAT
AREA FOR THE EVNG HRS. HV ALSO PAINTED THE OVNGT HRS ON THE WET
SIDE...W/ LKLY POPS JUST ABT EVERYWHERE AFTER MIDNGT. 00Z RAOBS
HINT AT MINIMAL INSTBY W/ A SMALL CAP. WL PLACE MORE WEIGHT ON
SHRA...BUT THINK THAT THERE WL BE ENUF ELEVATED INSTBY FOR A FEW
RUMBLES TOO.
THAT ROUND OF SHRA/STORMS SHUD CLR AREA BY SUNRISE. IN SPITE OF
LMTD INSTBY TMRW...THE H5 LOW WL BE CLOSEST TO CWFA DURING THE DAY.
WITH THAT IN MIND...COGNIZANT OF THE UPR JET SUPPORT...AND HINTS
AT SOME MID LVL OVERRUNNING...THINK THERE SHUD BE A 2ND ROUND OF
SHRA /OR MAYBE A STORM/ FRI AFTN. AFTER REDUCING POPS INTO CHC
FOR MOST AREAS...HV TAKEN IT BACK UP TO LKLY AGN FOR THE AFTN HRS.
ANY CHGS TO TEMPS/DEWPTS WL BE MINIMAL BASED ON LTST LAMP GDNC.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CONTINUES TO MOVE WESTWARD AND PUSH MOISTURE INTO THE
REGION. ROUNDS OF SHOWERS WILL MOVE ACROSS THE MID ATLANTIC INTO
SATURDAY. AS THE HIGH MOVES WESTWARD MOISTURE WILL MOVE TO THE
MOUNTAINS AND SUBSIDENCE WILL KICK IN OVER AREAS EAST OF THE BLUE
RIDGE. EASTERLY FLOW WILL CONTINUE THE BELOW NORMAL TEMP PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
IN JULY THE MAJOR WX PROBLEMS WHICH COME TO MIND ARE HIGH HEAT..
SVR STORMS..AND FLSH FLDG. IT APPEARS THAT ALL OF THESE WL BE HELD
AT BAY DURG THE XTND PD. IF THE GFS IS TO BE BLVD...THE COMING UPR
LVL PATTERN IS SOMEWHAT OF AN ANACHRONISM FOR MID JUL. NRMLY ONE
WOULD XPCT TO SEE A SUBTROPICAL HIGH PARKED OFF THE CST BRINGING A
STREAM OF WARM MOIST AIR INTO THE MID ALTC WHICH WOULD BRING ABT
THE PSBLTY OF AFTN/EVE TSTMS...W/ THE PTNL FOR HEAT INDICES
REACHING ADSRY LVL.
OVR THE WKND THAT LOW IS SUPPOSED TO TRACK SLOWLY TO THE W AS
HIGH PRES CENTERED NEAR LONG ISLAND BUILDS INTO THE MID ALTC. THIS
WL KEEP THE NRML MID-JUL TROPICAL CHARACTERISTICS AT BAY - XPCT TO
SEE HIGHS IN THE 80S W/ LOWS IN THE L70S E OF I-95...60S W.
AS NEXT WK PROGRESSES THAT HIGH LOOKS TO TRACK FURTHER S...MOST
LKLY CAUSING THAT AIR MASS IN THE MID ATLC TO MODIFY AND BECOME
MORE "TYPICAL" W/ INCRSG HEAT AND HUMIDITY. PCPN LOOKS TO BE HELD
AT BAY THRU MID WK.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHRA/TSRA WL BECOME MORE NMRS OVNGT. VSBY IMPACTS WL BE LCLZD...
BUT POTENTIALY AOB IFR. DUE TO DIFFICULTIES PINPOINTING SPECIFICS
IN A TAF STYLE FCST...HV KEPT VSBYS IN MVFR. WL ADD DETAILS
IF/WHEN THAT BECOMES CLR. CIGS...ON THE OTHER HAND...SHUD BE
LWRG...SPCLY IN THE S/W WHERE RESIDUAL MSTR WL BE LEFT BHD BY
DAWN. ON TOP OF MVFR CIGS EVERYWHERE...AM TAKING STRONG GDNC
SIGNALS OF IFR FOR CHO.
FRI WL BE AN UNSETTLED DAY. AN UPR LOW WL ROTATE TWD AREA...
SUGGESTING THAT ANY BONOVC WL ONLY QUICKLY FILL BACK IN.
FURTHER...NLY SFC FLOW AND ELY FLOW JUST OFF THE SFC WL INHIBIT
MUCH DRYING W/IN THE COLUN. DO NOT XPCT CIGS TO RISE MUCH FM LVLS
JUST AFTER SUNRISE. FURTHER SHRA WL ONLY REINFORCE POTL
RESTRICTIONS. CONDS CUD REALLY DROP FRI NGT AS RAFL EXITS BUT
MOIST LLVL CONDS PREVAIL.
DIURNAL SHRA/TSRA WL BECOME INCRSGLY SCARCE THRU THE WKND INTO ELY
NEXT WK. THAT MEANS THAT VFR WL PREVAIL FOR A MAJORITY OF THE TIME.
&&
.MARINE...
LGT SLY FLOW OVER THE WATERS THIS EVNG. STALLED CDFNT WL BE
NEARBY...SO WINDS SHUD REMAIN LGT. WATERS WL EXPERIENCE A ROUND OF
SHRA/TSRA OVNGT. WINDS MAY GET A LTL GUSTY...BUT SUSPECT THAT HVY
RAIN WL BE THE PRIMARY THREAT.
MAY BE ABLE TO NUDGE THE FNT EWD FRI. IF SO...THERE CUD BE A SMALL
SURGE IN WNDS. DO NOT HV HIGH CONFIDENCE IN THAT SCENARIO ATTM.
CONCERNS ARE THAT AN APPROACHING UPR LOW WL SUPPORT MORE SHRA/TSRA
INSTEAD. DO NOT BELIEVE THAT ANYTHING WL BE STRONG ENUF FOR
SPECIAL MARINE WARNINGS AS THE LLVLS WL BE ON THE STBL SIDE.
HIGH PRES IS XPCTD TO BUILD INTO THE WATERS OVR THE WKND/INTO
NEXT WK. NO PROBS XPCTD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HAS
LONG TERM...WOODY!
AVIATION...HTS
MARINE...HTS/WOODY!
Hazardous weather outlook, Jul 11, 2:45 PM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU JUL 11 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
345 PM EDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING FOR THE
I-95 CORRIDOR SOUTH OF WASHINGTON DC...SOUTHERN MARYLAND AND
SURROUNDING WATERS. A FEW STORMS MAY PRODUCE LOCALLY DAMAGING WIND
GUSTS ALONG WITH HEAVY DOWNPOURS THAT COULD LEAD TO LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
345 PM EDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING EAST OF THE
BLUE RIDGE AND SOUTH OF I-66. A FEW STORMS MAY PRODUCE LOCALLY
DAMAGING WIND GUSTS ALONG WITH HEAVY DOWNPOURS THAT COULD LEAD TO
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 11, 11:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 AM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLASH FLOOD 1 SW NEWPORT 38.57N 78.61W
07/11/2013 PAGE VA 911 CALL CENTER
MULTIPLE ROADS CLOSED IN PAGE COUNTY - NEWPORT
RD...GROVE HILL RUN...DAM ACRES LANE... CUB RUN FARM
LANE
&&
EVENT NUMBER LWX1300617
WOODY!Local storm report, Jul 11, 11:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 AM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLASH FLOOD 1 SSW CLOVER HILL 38.43N 79.04W
07/11/2013 ROCKINGHAM VA 911 CALL CENTER
WATER RESCUE NEAR 8700 BLOCK OF WAGGYS CREEK RD
&&
EVENT NUMBER LWX1300618
JRKLocal storm report, Jul 11, 11:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 AM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM FLASH FLOOD 1 W MONTEZUMA 38.41N 79.00W
07/12/2013 ROCKINGHAM VA 911 CALL CENTER
WATER RESCUE NEAR BEAVER CREEK RD AND SILVER CREEK RD
&&
EVENT NUMBER LWX1300619
JRKLocal storm report, Jul 11, 11:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1252 AM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD HARRISONBURG 38.44N 78.87W
07/12/2013 CITY OF HARRISONBU VA 911 CALL CENTER
15 ROADS CLOSED OR IMPASSABLE IN THE CITY AND IN
ROCKINGHAM COUNTY
&&
EVENT NUMBER LWX1300620
JRKLocal storm report, Jul 12, 12:05 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
105 AM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM FLASH FLOOD 2 SSW STERLING 38.98N 77.44W
07/12/2013 LOUDOUN VA FIRE DEPT/RESCUE
WATER RESCUE ON RELOCATION DR BETWEEN UNDERWOOD LN AND
EXECUTIVE DR
&&
EVENT NUMBER LWX1300621
JRKLocal storm report, Jul 12, 12:27 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 AM EDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM FLASH FLOOD 2 SSW IVY 38.03N 78.61W
07/11/2013 ALBEMARLE VA 911 CALL CENTER
ROAD CLOSED DUE TO FLASH FLOODING AT 3600 BLOCK OF DICK
WOODS RD
&&
EVENT NUMBER LWX1300622
JRKFlash Flood, Montgomery
- When
- July 12, 12:30 AM EST to 2:30 AM EST
- Where
- Montgomery County, 0.68 mi NNW of Somerset to 0.75 mi NW of Somerset
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.958, -77.107
There was a water rescue at Little Falls Parkway near Massachusetts Ave.
Flash Flood, Montgomery
- When
- July 12, 2:33 AM EST to 4:33 AM EST
- Where
- Montgomery County, 0.9 mi E of Emery Corners to 0.56 mi ENE of Cabin John
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.978, -77.153
These roads were closed: River Road, Golfsboro, Macarthur Blvd, Goldleaf and Cabin John Parkway.
Flash Flood, Prince George'S
- When
- July 12, 3:06 AM EST to 5:06 AM EST
- Where
- Prince George'S County, 0.29 mi W of Phelps Corner to 0.37 mi W of Phelps Corner
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.801, -76.985
There was a water rescue on Livingstone Road and multiple intersections were flooded on Oxon Hill.
Flash Flood, Anne Arundel
- When
- July 12, 4:50 AM EST to 6:50 AM EST
- Where
- Anne Arundel County, 1.36 mi SSW of Harwood to 1.4 mi NNW of Mt Zion
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.851, -76.627
Polling House road was closed between Sigma Drive and Bayard Road.
Flash Flood, Anne Arundel
- When
- July 12, 4:50 AM EST to 6:50 AM EST
- Where
- Anne Arundel County, 1.42 mi N of Selby Beach to 1.44 mi N of Selby Beach
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.921, -76.519
The 400 block of Walnut Drive was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, July 12 to 13, 2013$510,000 · 1.25 in hail · 15 events
- Flash Flooding and Hail in South Carolina, July 12 to 13, 2013$330,000 · 1 in hail · 17 events
- Flash Flooding and Hail in West Virginia, July 12 to 13, 2013$206,000 · 1.25 in hail · 11 events
- Flash Flooding in Nevada, July 12, 2013$150,000 · 2 events
- Flash Flooding and Flood in Delaware, July 12 to 13, 2013$50,000 · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 12 to 15, 2013$43,000 · 52 kt wind · 8 events
- Flash Flooding and Flood in Maryland, July 12, 2013$50,000 · 4 events
- Flash Flooding and Flood in South Carolina, July 12, 2013$31,000 · 7 events
- Dust Storm and Damaging Winds in Arizona, July 12, 20131 injured · $21,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Georgia, July 12, 2013$21,000 · 1 in hail · 8 events
- Wildfire in Missouri, July 12, 2013$25,000 · 1 event
- Damaging Wind in New Jersey, July 12, 2013$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467727, 467726, 467734, 467736, 467738.